Suicidal insulin overdose in a type 1 diabetic patient: relation of serum insulin concentrations to the duration of hypoglycemia

J Diabetes Complications. Jan-Feb 2000;14(1):60-2. doi: 10.1016/s1056-8727(00)00057-x.

Abstract

We present a case of a 31-year-old Type 1 diabetic woman who self-administered 2400 units of insulin mixture (70% NPH human insulin and 30% Regular human insulin) as a suicidal attempt. The subsequent hypoglycemia was prolonged probably due to delayed absorption of the subcutaneous insulin, but it was not very difficult to control despite the administration of large amounts of insulin. Although the estimated serum insulin level was not well correlated with the severity of hypoglycemia, the hypoglycemia subsided when the serum insulin level returned to the physiological level. Therefore, the study of insulin pharmacokinetics after insulin overdose may be useful to know the necessary duration of exogenous glucose administration required to manage the medical emergency of severe insulin intoxication in future cases.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Blood Glucose / analysis
  • Diabetes Mellitus, Type 1 / blood*
  • Diabetes Mellitus, Type 1 / drug therapy
  • Diabetes Mellitus, Type 1 / psychology
  • Female
  • Glucose / administration & dosage
  • Glucose / therapeutic use
  • Humans
  • Hypoglycemia / blood
  • Hypoglycemia / chemically induced*
  • Hypoglycemia / drug therapy
  • Insulin / blood*
  • Insulin / pharmacokinetics
  • Insulin / poisoning*
  • Suicide, Attempted*
  • Time Factors

Substances

  • Blood Glucose
  • Insulin
  • Glucose